FROM OUR EXPERTS
Almost everyone who takes antidepressants gains at least 15 pounds. Add mood stabilizers to the mix of medications and weight can shoot up by 75 pounds or more. This is not a new side effect. Patients and their psychiatrists have been dealing with this unpleasant, unwanted and unneeded side effect for a decade or more. Yet a scan of articles about weight gain reveals pitifully little information on how to lose the weight. Stopping the medication is not an option, although oftentimes weight is lost quite rapidly when medication is not longer required.
The weight-loss advice given in medical articles and physician offices is no different than advice given to anyone who has to lose weight regardless of what caused it to be gained: Stop eating junk food, eat more vegetables and fish, eat less red meat, drink water, and exercise.
One of my clients told me the following story. "My therapist gave me a diet sheet that looked like something his mother might have followed 40...
Weight gain has long been recognized as a common and unwelcome side effect of many medications. Last week, Duff Wilson of the New York Times, reported the findings of a recent study showing alarming rates of weight gain in children and adolescents who take some of the most popular ‘new generation' drugs for schizophrenia or bipolar disorder.
The study, published in The Journal of the American Medical Association, found that 257 children and adolescents in New York City and on Long Island, gained up to 15 percent of body weight in just 12 weeks after taking the medication. Dr. Christopher Varley, a child psychiatrist is reported as saying kids on Zyprexa "are gaining a pound and a half a week."
The four drugs in the study were Zyprexa, Ablify, Seroquel and Risperdal. Of these, Ablify and Risperdal are the only two drugs approved as pediatric treatments. Ablify showed the least effect, although this is regarded as a weaker drug. Zyprexa showed the most marked metabol...
While many people gain weight during and after treatment for breast cancer, others lose weight. After surgery, many people find that they lose a few pounds. Side effects from chemotherapy such as vomiting or diarrhea also may cause you to lose weight. Weight loss can cause fatigue and can extend the time it takes for you to recover from treatment. Losing weight can also weaken your immune system and make you more susceptible to infections.
Assess your weight and then talk to your doctor about an ideal weight for you. Once you have set a goal, you may want to talk to a registered dietitian and develop a customized eating plan.
Some general guidelines for maintaining your body weight:
Try to eat small meals or snacks every 1 or 2 hours . Keep high-protein, high-calorie foods nearby, such as string cheese, crackers with peanut butter, hard-boiled eggs, energy bars, or individual packages of pudding or custard.
Try eating foods high in protein but low in fat . During breast cancer treatm...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.